Log In Register

Online clinic on sexual health - Jun 2015

The STI Clinic is an online sexual health service that provides a quick, reliable and confidential service for you to test for sexually transmitted infections (STIs) in the comfort of your own home
myCondom.com is the UK & Europe's favourite condom website, offering a wide range of condoms, lubricants & sex toys at the cheapest prices.

talkhealth > Clinics > Online Clinics Index > Online clinic on sexual health - Jun 2015 > contraception

contraception

Moderator: talkhealth

contraception

Postby Kay Drake on Wed Jun 10, 2015 2:01 pm

Hello,

My 19 year old daughter was having extreme mood swings before her period so she started taking the pill, she is taking Gildess 1 mg-20mg. since February, 2015 to help with this.

My concern is that I saw a change in her personality a few weeks into this birth control pill.She became very anxious and difficult to talk with. She says she is fine but I'm not convinced and she has been away at school so we haven't had a lot of contact.

CAN this medicine cause mental health concerns and should she try switching to another pill?

Thank you for your time,

Kay
Kay Drake
 
Posts: 1
Joined: Wed Jun 10, 2015 1:39 pm

Re: contraception

Postby Dr Helen Webberley on Thu Jun 11, 2015 3:56 pm

Hi, thank you for your question. It is a really difficult one because there are so many causes of mood swings, anxiety, depression etc. particularly in teenagers / young adults.

The things that spring to my mind that need to be considered or ruled out are:

Hormones
Stress (home, work, school, friends, relationships, family)
Drugs

Sometimes it is a mixture of a few things than just one taking the blame for it all.

Have you been able to talk to her about it? Does she have anyone else she can talk to?
Dr Helen Webberley
NHS GP and Director of www.MyWebDoctor.co.uk
MBChB MRCGP MFSRH DipGUM DipIPM
http://www.talkhealthpartnership.com/online_clinics/experts/dr_helen_webberley.php
User avatar
Dr Helen Webberley
 
Posts: 96
Joined: Wed Apr 08, 2015 10:31 am

Re: contraception

Postby Louisa Draper on Fri Jun 12, 2015 12:47 pm

Hi, thanks for your question. This sounds tough. As Dr Webberley says, there are so many causes of changed mood in teenager, so it is of course worth exploring all the different possibilities of what is causing the problem.

However, regarding the pill specifically, many pills do have altered mood as a documented side effect. I don't think Gildess is something that is commonly prescribed in the UK, so I can't get access to the official information about this, but if you look at other combined contraceptive pills (which are the same "type" of pill as Gildess), then mood swings etc. are a common side effect. For example, if you look at the patient leaflet for Microgynon, which is one of the most common UK pills, you will see that mood swings is one of the most common side effects: http://www.medicines.org.uk/emc/PIL.3440.latest.pdf

Lots of women feel that the pill gives them different side effects, and some of these include changes in mood. However, there are lots of different types of contraception, and different formulations, so she may be able to try something different if she asks her GP.

Going back to the original problem of "pre-menstrual syndrome" i.e. mood changes before a period, let's look at the UK guidelines on how to treat this (from "NICE"). Did you try any of the following? Maybe these would help with the pre-period mood swings:
- Regular, frequent (2–3 hourly), small, balanced meals rich in complex carbohydrates.
- Regular exercise.
- Regular sleep.
- Stress reduction (maybe ensure everything is OK with school/uni, exams, money, friends/relationships?)
- Smoking cessation and restricting alcohol (if relevant)
- Ensuring good pain relief if she has bad period pain or breast pain which may affect mood

I hope she gets on OK and you can get to the bottom of what is happening.
User avatar
Louisa Draper
 
Posts: 6
Joined: Tue Jun 02, 2015 1:14 pm

Re: contraception

Postby Dr Roger Goulds on Fri Jun 12, 2015 12:50 pm

I agree with Helen. You must talk to her to see if there are any other issues. Oral contraception has been linked to mood changes and can cause a change in the metabolism of Tryptophan and Vitamin B6.I suggest your Daughter talks to the prescriber.
User avatar
Dr Roger Goulds
 
Posts: 10
Joined: Tue Jun 02, 2015 1:41 pm

Who is online
Users browsing this forum: No registered users and 0 guests

cron